Georgia, 2023

Hail and Damaging Wind in Georgia, July 3, 2023

July 3, 2023 · NWS JAX · 3 events in 1 county or zone

High moisture and SW steering flow fueled scattered strong to pulse severe storms along boundary mergers during the afternoon and early evening. PWAT was near 2 inches.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JAX wrote it up.

High moisture and SW steering flow fueled scattered strong to pulse severe storms along boundary mergers during the afternoon and early evening. PWAT was near 2 inches.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jacksonville, FL wrote its last area forecast discussion before the first event at Jul 3, 3:01 PM EST, 1 hour 32 minutes earlier.

Area forecast discussion, Jul 3, 3:01 PM EST, 1 hour 32 minutes before
Area Forecast Discussion
National Weather Service Jacksonville FL
401 PM EDT Mon Jul 3 2023

...New NEAR TERM, SHORT TERM, LONG TERM, MARINE, CLIMATE...

...DAILY HEAT ADVISORIES LIKELY THROUGH MIDWEEK...

...DAILY SEA BREEZE STORMS THROUGH MIDWEEK, MORE WIDESPREAD SHOWER
AND THUNDERSTORM ACTIVITY THURSDAY THROUGH SATURDAY...

.NEAR TERM...
through Tonight
Issued at 355 PM EDT Mon Jul 3 2023

The transition to a wetter but continued hot and humid weather
regime began today as the mean layer 1000-700 mb ridge center was
analyzed across NE FL this afternoon, with light WSW flow across
SE GA and the Suwannee River Valley with more variable steering
flow over coastal NE FL closer to the ridge center. PWAT increased
to above 1.8 inches per recent GOES-16 total PWAT analysis with
near 2 inches near the Altamaha River basin. Water vapor imagery
showed a weak upper level trough and associated PVA approaching
our SE GA zones, which will enhance late afternoon and evening
storms across interior SE GA as boundaries collide. Farther south
across NE FL, sea breeze storms will continue to develop and
slowly press inland toward the diurnal thermal low which was
roughly between the Highway 301 and St. Johns River basin. Where
boundary mergers occur through the evening, pulse strong to severe
storms will be possible. Given weak shear, storms will be
vertically oriented and the main storm hazards will be wet
downburst winds of 40-60 mph and locally heavy rainfall. Storms
will fade in coverage and intensity into the evening, with a
slight drift back toward the Atlantic coast as cells dissipate
with loss of diurnal instability and decreased convergence.

Mostly dry conditions are expected after midnight with shallow
fog/haze toward sunrise given the moist airmass, light winds and
increased rainfall. Muggy lows will once again near record high
minimum values in the mid to upper 70s.

&&

.SHORT TERM...
(Tuesday through Wednesday night)
Issued at 355 PM EDT Mon Jul 3 2023

Scattered mainly afternoon and early evening showers and storms
are expected each day with a light SW steering flow in the
1000-700 mb layer (5-10 kts) enabling the sea breezes to press
inland each afternoon with a merger of boundaries across the
interior, then deeper convection drifting slower back toward the
Atlantic coast into the early evening. Precipitable water will
rise back above climo values in the 1.8-2 inch range this period.
Slow storm motion will create locally heavy rainfall especially
near boundary/cell mergers with a few strong storms capable of wet
downbursts.

Above normal high will continue from the mid/upper 90s inland to
low/mid 90s at the coast with muggy overnight lows in the upper
70s. Near record high temps and near record high minimum temps are
possible through the period. Dew pts in the 70s will continue
which will create dangerous heat index values between 106-112 deg
F each day and Heat Advisories are expected.

&&

.LONG TERM...
(Thursday through next Monday)
Issued at 355 PM EDT Mon Jul 3 2023

Thu/Sat... A wet, stormy pattern develops with high moisture
content across the area as SW steering flow strengthens as the
eastern CONUS upper trough deepens southward. At the surface, a
trough axis nudges southward across GA. The increase in upper
forcing, continued high moisture and the approach of the surface
front will bring more numerous to widespread showers and storms
for the latter half of the week as high temps begin to trend
downward due to increased storminess.

Sun/Mon...General model consensus indicated drier WNW steering
flow edging southward across GA Sunday as the persistent upper
trough begins to shift downstream, while deeper moisture lingers
across NE FL continuing elevated rain chances with a continuation
of above normal rain chances.

&&

.AVIATION...
(18Z TAFS)
Issued at 146 PM EDT Mon Jul 3 2023

VFR conditions should prevail for the majority of the 18Z period.
Have VCTS for the duval and GNV terminals this afternoon after
19Z-20Z as the Atlantic seabreeze merges near to just west of
I-95 with prevailing west to southwest wind and then the Gulf
coast seabreeze into the afternoon with tempo groups placed at the
duval TAF sites 20-23Z when most likely window for thunderstorms
expected with some restrictions due to heightened wind gusts,
lower ceilings MVFR and limited MVFR visibility from heavier
downpours and storms. Winds will become variable overnight with
some leftover high clouds from any storm anvils and become near
calm inland with clearing towards morning. Some MVFR fog should
form at VQQ after 07Z until sunrise with light and variable winds
post sunrise until the Atlantic seabreeze and cumulus field
begins to form before more showers and storms develop Tuesday
afternoon.

&&

.MARINE...
Issued at 355 PM EDT Mon Jul 3 2023

High pressure will extend across the Florida peninsula through
the upcoming week as a front gradually moves southward across
Georgia. South-southeasterly wind surges will develop each
afternoon and evening as the Atlantic sea breeze shifts inland.
Nocturnal south-southwesterly wind surges develop Wednesday night
with an increase in shower and thunderstorm activity as the
surface front approaches.

Rip Currents: Moderate rip current risk will continue through July
4th for all local beaches. Surf remains in the 2-3 ft range with
elevated astronomical tides with today's full moon (Buck Moon).

&&

.CLIMATE...
Issued at 355 PM EDT Mon Jul 3 2023

Daily record high temperatures and occurrence year for our official climates:

DATE    MON 7/3    TUE 7/4    WED 7/5
-------- ----------------------------
JAX      99            99       100
      (2019)        (1970)    (1877)

CRG      98            98        97
      (1998)        (1979)    (2016)

GNV     101            99        99
      (1902)        (1997)    (1902)

SSI      97            99        97
      (2014)        (1979)    (1979)

AMG     101            99        99
      (2019)        (1997)    (2007)

&&

.PRELIMINARY POINT TEMPS/POPS...
AMG  96  75  96  76 /  40  40  50  40
SSI  94  79  96  80 /  30  10  30  30
JAX  97  76  98  77 /  60  20  40  40
SGJ  93  76  94  76 /  20  10  30  30
GNV  97  74  97  74 /  50  20  50  40
OCF  96  74  96  74 /  50  30  60  50

&&

.JAX WATCHES/WARNINGS/ADVISORIES...
FL...Heat Advisory until 7 PM EDT this evening for FLZ020-021-023-024-
     030-031-033-035-038-122-124-125-132-133-136>138-140-222-225-
     232-236-237-240-325-340-425.

GA...Heat Advisory until 7 PM EDT this evening for GAZ132>136-149-
     151>154-162-163-165-166-250-264-350-364.

AM...None.
&&

In the hours before

Local storm report, Jul 3, 3:44 PM EST, 49 minutes before
Preliminary Local Storm Report
National Weather Service Jacksonville FL
444 PM EDT Mon Jul 3 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0430 PM     Tstm Wnd Gst     1 ESE Jacksonville      30.32N 81.64W
07/03/2023  M49 MPH          Duval              FL   Mesonet

            Mesonet station 1323W 1.3 SE Jacksonville
            (WEATHERSTEM).

&&

DRD
Special weather statement, Jul 3, 3:48 PM EST, 45 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
448 PM EDT Mon Jul 3 2023

FLZ033-125-132-133-232-325-032130-
Eastern Clay FL-Coastal St. Johns FL-Western Clay FL-
South Central Duval FL-Coastal Duval FL-Inland St. Johns FL-
448 PM EDT Mon Jul 3 2023

...A strong thunderstorm will impact portions of northwestern St.
Johns, northeastern Clay and southeastern Duval Counties through 530
PM EDT...

At 447 PM EDT, Doppler radar was tracking a strong thunderstorm over
Nas Jax, or near Mandarin, moving south at 20 mph.

HAZARD...Wind gusts of 45 to 55 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Orange Park, Green Cove Springs, Mandarin, Fruit Cove, World Golf
Village, Fleming Island, Bayard, Durbin, Picolata and
Bellair-Meadowbrook Terrace.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 2995 8139 2988 8169 3017 8177 3019 8176
      3019 8174 3018 8174 3022 8151
TIME...MOT...LOC 2047Z 344DEG 18KT 3023 8164

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH

CORLESS
Special weather statement, Jul 3, 3:52 PM EST, 41 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
452 PM EDT Mon Jul 3 2023

GAZ153-154-165-166-032115-
Inland Glynn GA-Inland Camden GA-Coastal Glynn GA-Coastal Camden GA-
452 PM EDT Mon Jul 3 2023

...A strong thunderstorm will impact portions of northeastern Camden
and central Glynn Counties through 515 PM EDT...

At 452 PM EDT, Doppler radar was tracking a strong thunderstorm 9
miles southeast of Waverly, or 9 miles southwest of Brunswick, moving
south at 10 mph.

HAZARD...Winds around 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Brunswick, Dock Junction, Country Club Estates and Dover Bluff.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3089 8141 3091 8167 3124 8169 3131 8142
TIME...MOT...LOC 2052Z 355DEG 8KT 3104 8158

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

CORLESS
Local storm report, Jul 3, 4:07 PM EST, 26 minutes before
Preliminary Local Storm Report
National Weather Service Jacksonville FL
507 PM EDT Mon Jul 3 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0442 PM     Tstm Wnd Gst     4 NE Orange Park        30.22N 81.67W
07/03/2023  M46 MPH          Duval              FL   AWOS

            AWOS station KNIP Jacksonville Nas.

&&

DRD
Special weather statement, Jul 3, 4:19 PM EST, 14 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
519 PM EDT Mon Jul 3 2023

FLZ033-132-232-325-032145-
Eastern Clay FL-Western Clay FL-South Central Duval FL-
Inland St. Johns FL-
519 PM EDT Mon Jul 3 2023

...A strong thunderstorm will impact portions of northwestern St.
Johns, northeastern Clay and southeastern Duval Counties through 545
PM EDT...

At 519 PM EDT, Doppler radar was tracking a strong thunderstorm over
Mandarin, moving south at 15 mph.

HAZARD...Winds around 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Orange Park, Green Cove Springs, Mandarin, Fruit Cove and
Switzerland.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 2997 8150 2997 8171 3018 8171 3019 8156
      3018 8156 3014 8154
TIME...MOT...LOC 2119Z 353DEG 15KT 3013 8164

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

SHASHY
Local storm report, Jul 3, 4:30 PM EST, 3 minutes before
Preliminary Local Storm Report
National Weather Service Jacksonville FL
530 PM EDT Mon Jul 3 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0425 PM     Tstm Wnd Dmg     2 ESE San Marco         30.29N 81.63W
07/03/2023                   Duval              FL   Emergency Mngr

            Damage to utility equipment on Spring Park
            Rd. Time estimated by radar.

&&

DRD

The radar

The Jacksonville radar (KJAX), 48 km away, was scanning. The volume nearest the first event began at 21:32 UTC.

Open the radar archive at this moment

Event by event

1 hail, 1 thunderstorm wind, 1 heavy rain. Local standard time, as filed.

Hail, Camden

When
July 3, 4:33 PM EST
Where
Camden County, 0.59 mi W of Colesburg
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
30.920, -81.710

Quarter size hail was observed near the intersection of Colesburg Tompkins Road and US Highway 17.

Thunderstorm Wind, Camden

When
July 3, 4:35 PM EST
Where
Camden County, 1.5 mi SSE of Clarks Bluff
Measured
50 kt (58 mph) estimated gust
Reported by
Social Media
Coordinates
30.910, -81.790

A tree was blown down onto power lines at the intersection of GA Highway 110 and Colesburg Tompkins Road. The time of damage was based on radar.

Heavy Rain, Camden

When
July 3, 5:00 PM EST to 6:30 PM EST
Where
Camden County, 0.59 mi W of St Marys Arpt
Reported by
Trained Spotter
Coordinates
30.750, -81.560

A spotter in Saint Mary's measured 2.89 inches of rain in 90 minutes.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2023Every state in 2023This day in weather historyWarnings in Georgia, July 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1106285, 1106288, 1106286.